Georgia, 2021Winter Weather in Georgia, January 7 to 8, 2021
January 7 to 8, 2021 · NWS FFC · 3 events in 3 counties and zones
An upper-level low and associated surface low moved across north Georgia during the afternoon of the 7th through the morning of the 8th bringing snow to the northeast Georgia mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low and associated surface low moved across north Georgia during the afternoon of the 7th through the morning of the 8th bringing snow to the northeast Georgia mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 7, 12:47 PM EST, 13 minutes earlier.
Area forecast discussion, Jan 7, 12:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1247 PM EST Thu Jan 7 2021
...18Z Aviation Discussion...
.PREV DISCUSSION... /Issued 530 AM EST Thu Jan 7 2021/
SHORT TERM /Today through Friday/...
As the short term period begins, a transition in the pattern will be
underway as the axis of the upper level ridge over much of the
southeastern CONUS has crossed the forecast area and is continuing
to push eastward. Southwesterly flow aloft and easterly flow at the
surface on the western side of the ridge and associated surface high
is allowing for gradual moisture return, which will continue through
through the day today. Meanwhile, an upper-level cutoff low near the
ArkLaTex region is moving northeastward into the Mississippi Valley
and will continue its trek towards north and central Georgia through
the day today. An important thing to note with this system is that
the associated surface low is occluded, and the warm front will be
displaced to the south and east of the low pressure center and is
not expected to advance further north than the Florida Panhandle as
the system approaches the area. Warm and moist air from the Gulf of
Mexico will nonetheless advect over the warm front, but will overrun
cold air underneath due to the occlusion.
High resolution guidance remains consistent in bringing an initial
wave of showers during the early afternoon hours and spread
precipitation north and east as the low continues to approach
Georgia. Categorical PoPs are forecast over north and central
Georgia by late afternoon and continuing into the overnight hours.
While precipitation will be widespread, precipitable water values
are expected to range from 0.5-1.0" across the forecast area, so
heavy rainfall is not anticipated. With cool air at the surface and
overcast skies developing and lowering during the daytime today,
high temperatures will struggle to get out of the 40s in north
Georgia. Highs in the 50s to low 60s are possible in central
Georgia. As a result, very little to instability will be present
ahead of this system, so chances for thunderstorms will be minimal
today and into Friday.
A transition to a rain/snow mix is expected by the early evening
hours in the higher elevations of far northeast Georgia. During the
evening hours Thursday and into the early morning hours on Friday
(primarily between 00Z-06Z), model sounding profiles indicate a
growing warm nose as the warm air advection aloft spreads northward
over the warm front. With surface temperatures cooling at this time
and the warm nose deepening, the possibility remains for short
periods of freezing rain at the highest elevations - generally at
1500 ft or higher. Any ice accumulations that occur at this time are
expected to be limited to about 0.1" or less.
After 06Z, the center of the surface low is expected to enter
central Georgia, with cooler mid-level temperatures and lower
thicknesses to the north of the low across north Georgia. As this
occurs and temperatures continue to decrease, a more widespread
transition to wintry precipitation will begin across much of the far
northern tier. Forecast low temperatures during the early morning
hours on Friday will be below freezing at the higher elevations -
primarily above 1500 ft - and above freezing at the lower
elevations. As such, snow showers are most likely at 1500 ft or
higher and the highest snowfall accumulations are expected here as
well. While snowfall amounts of less than 0.5" is forecast in the
lower elevations across the far northern tier, total snow
accumulations of 2-4 inches with isolated higher amounts are
possible in the higher elevations.
The system will quickly move northeastward towards the Atlantic
coast during the daytime on Friday, with precipitation coming to an
end from southwest to northeast. However, with temperatures
remaining in the mid-30s across the higher elevations and the
potential for light precipitation to wrap around the back side of
the system, some snow showers and a rain/snow mix could remain
across portions of far northeast Georgia into the early afternoon
hours on Friday. As a result of the higher snowfall totals and
potential ice accumulation, a Winter Storm Warning has been issued
across the far northeastern portion of the forecast area from 00Z
this evening until 00Z Friday evening. Subfreezing temperatures
following the storm on Friday night could furthermore cause slippery
road conditions into the weekend.
King
LONG TERM /Friday Night through Wednesday/...
While most of the impactful weather to speak of is in the short
term, the next main focus is on Monday/Tuesday with another
amplifying upper disturbance and developing attendant sfc low
progged to have an abnormally southern track. Overall upper
dynamical strength and timing has reached better consensus in the
long term guidance, though the thermal profiles and organization
in the lower levels still have quite the discrepancy (GFS with
colder advection farther southward than the Euro). Have maintained
little change to previous advertising and seeing a possible rain
to snow shower transition across north GA. Overall QPF does look
pretty light for the time being but will need to keep an eye on
trends if the low level temps come into better agreement to hone
in on expected p-type.
Baker
&&
.AVIATION...
18Z Update...
A low pressure system will be sweeping through the forecast area,
bringing deteriorating conditions over the next 24 hours. An -SHRA
shield is beginning to move in from the SW, and will stick around
CSG/MCN until around 6-9Z, and northern sites until 9-12Z with
some lingering --SHRA/DZ afterwards. VSBYs could drop to 4-6SM
during rainfall. CIGs also expected to gradually fall during this
period but timing is uncertain. ATL fcst CIGS start VFR, MVFR
around 21Z, IFR around 00Z, with possible SCT LIFR after 03Z with
gradual improvement after 18Z. Winds will start E around 12G20kts,
and shift NE by 06Z, N by 12Z, and finally NW by 18Z, with rough
timing. Northern sites also have SLGT CHC for RA/SN mix b/w
10-16Z, but likely to be further north.
//ATL Confidence...18Z Update...
Low on lowered CIG timing and VSBYs.
Medium on all other elements.
Thiem
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 50 36 44 32 / 70 90 50 10
Atlanta 49 37 44 32 / 90 90 30 10
Blairsville 44 33 40 28 / 60 90 60 10
Cartersville 49 35 44 29 / 80 90 40 10
Columbus 52 42 49 33 / 80 80 10 5
Gainesville 47 35 43 32 / 70 90 50 10
Macon 55 41 49 33 / 90 80 20 10
Rome 50 36 45 30 / 80 90 40 10
Peachtree City 50 37 46 30 / 90 90 30 10
Vidalia 61 47 52 38 / 80 90 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 7 PM this evening to 7 PM EST Friday
for the following zones: Dawson...Fannin...Gilmer...Lumpkin...
Murray...Towns...Union...White.
&&
SHORT TERM...Thiem
LONG TERM....20
AVIATION...Thiem
Hazardous weather outlook, Jan 7, 5:47 AM EST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
547 AM EST Thu Jan 7 2021
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
547 AM EST Thu Jan 7 2021
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Some accumulating snow and light freezing rain is expected in the
higher elevations of northeast Georgia tonight into Friday. A
Winter Storm Warning has been issued accordingly so please see for
more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
A Winter Storm Warning has been issued through Friday evening for
some accumulating snow and light freezing rain in the higher
elevations of northeast Georgia. Subfreezing temperatures on
Friday night could also cause slippery road conditions.
Otherwise another disturbance could bring a light mix of rain and
snow to portions of north Georgia for Monday into Tuesday. There
is great uncertainty with this system so please monitor the
forecast for likely changes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of winter weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
winter weather to the NWS while following all local, state, and
CDC guidelines.
Winter Weather, Dawson
- When
- January 7, 1:00 PM EST to January 8, 9:00 AM EST
- Where
- Dawson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.444, -84.171 (the zone’s center; the record gives no point)
The Dawson County Emergency Manager reported 2 inches of snow accumulation in areas above 2000 feet in elevation.
Winter Weather, Lumpkin
- When
- January 7, 1:00 PM EST to January 8, 9:00 AM EST
- Where
- Lumpkin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
The Lumpkin County Emergency Manager reported 1/2 inches of snow accumulation at Neel's Gap.
Winter Weather, Towns
- When
- January 7, 1:00 PM EST to January 8, 9:00 AM EST
- Where
- Towns forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.917, -83.737 (the zone’s center; the record gives no point)
The Towns County Emergency Manager reported 1 inch of snow accumulation along Highway 76 at near the Rabun Count line and along Highway 75 near the White County line.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, January 7 to 8, 2021$20,000 · 6 events
- Winter Storm and Winter Weather in Tennessee, January 7 to 8, 202118 events
- Winter Weather in North Carolina, January 7 to 8, 202115 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 7, 20217 events
- Heavy Snow in Tennessee, January 7 to 8, 20216 events
- Dense Fog in California, January 7, 20215 events
- Winter Weather in Missouri, January 7, 20213 events
- Winter Weather in Tennessee, January 7 to 8, 20213 events
- Winter Storm in North Carolina, January 7 to 8, 20213 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 7, 20212 events
- Heavy Snow in Virginia, January 7 to 8, 20212 events
- Winter Weather in South Carolina, January 7 to 8, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932951, 932953, 932954.